Medical Questions > Conditions and Diseases > Digestive and Bowel Disorders Forum

Constipation caused by Clozaril ?

Must Read
Feeling constipated? Do you know how constipation is medically defined? Get the basics on this common gastrointestinal complaint here....
Are you experiencing severe or chronic constipation? Learn about causes of constipation here....
Constipation is defined differently by different people. Learn to identify signs and symptoms of constipation and know when to ask for medical help....
Just to clarify, I am a 24 year old male and in all other physical respects very healthy.

For months and months I have been suffering with constipation. There have been times when I have gone as little as once a week.(With the movement being very small.) When my movements do pick up, they are still small and infrequent, and very rarely do I go even half of what(before this started) I would consider normal. When I am that lucky, I usually suffer from diarrhea, which usually leads to a 4 to 6 day period of constipation.

Now, I've done some research, and one of the medications I'm on for schizophrenia (Clozapine/Clozaril) appears to have caused motility disorders, which in rare cases have led to death. Furthermore, the time around which I was put back on the Clozaril seems to coincide with the time the change in bowel habits started.

Since bringing this issue to the attention of the hospital at which I receive primary care(as well as another emergency room.) I have told to take the following: Prune Juice, Lactulose, GoLytely/MiraLAX, Magnesium Citrate, and Fleet Enemas. While these have had varying results, none have been as substantial as I would expect.(I was told the Mag Citrate would blow me out.. and even that barely moved me) When it gets very bad or painful, I take a Fleet Enema. Even Fleet Enemas have had limited success.

My question is... what do I do, or what can I do? Every visit to my primary care, I am turned away with another laxative that does little to help. Although paranoia is something to be expected from someone with my mental condition, reading the side effect reports of the Clozaril has me worried for my life. Is there a way for me to survive this and live on in decent health?
Did you find this post helpful?
|

User Profile
replied April 27th, 2011
(online)
Hello and welcome to e health forum.

Extreme constipation is a known complication due to clozapine treatment.

You might consult your treating doctor, for a reduction in the dosage or change to a less troubling medication.


|
Did you find this post helpful?
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Digestive and Bowel Disorders , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.